Idaho, 2009Flash Flooding in Idaho, August 23, 2009
August 23, 2009 · NWS PIH · 2 events in 1 county or zone
Localized flash flooding in Bannock County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Localized flash flooding in Bannock County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 23, 12:31 PM MST, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 23, 12:31 PM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
131 PM MDT SUN AUG 23 2009
.DISCUSSION...
MOISTURE CONTINUES TO STREAM INTO THE REGION FROM NEVADA. MODELS
SHOW THAT ALL AREAS WILL CONTINUE TO HAVE A GOOD CHANCE FOR
PRECIPITATION THIS EVENING. PRECIPITATION MAY PERSIST THROUGH THE
NIGHT OVER SOME AREAS...ESPECIALLY EXTREME SOUTHEAST IDAHO.
CHANCES FOR THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO MONDAY AS
THE MOISTURE CONTINUES TO WORK THROUGH THE AREA. SOUTHEAST IDAHO
WILL HAVE THE BEST CHANCES ALTHOUGH THE NAM IS SHOWING ISOLATED TO
SCATTERED THUNDERSTORMS DEVELOPING MONDAY AFTERNOON IN THE CENTRAL
MOUNTAINS. ON TUESDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE AS
SOME RESIDUAL MOISTURE CONTINUES TO HANG AROUND.
A RIDGE OF HIGH PRESSURE IS EXPECTED TO BUILD ACROSS THE REGION
FOR MID WEEK WHICH SHOULD PRODUCE DRIER WEATHER AND WARMER
TEMPERATURES. A WEAK UPPER LEVEL TROUGH WILL MOVE OVER THE RIDGE
LATE IN THE WEEK WHICH SHOULD COOL TEMPERATURES SLIGHTLY AND
PRODUCE SLIGHT CHANCES FOR THUNDERSTORMS IN THE HIGH COUNTRY.
&&
.AVIATION...WIDESPREAD RAIN CONTINUES TO MOVE NORTH THIS
AFTERNOON...GIVING WAY TO SCATTERED SHOWERS AND STORMS.
OVERNIGHT...THE FOCUS OF SHOWERS AND STORMS WILL SHIFT TO THE
SOUTHEAST HALF OF IDAHO. THIS WILL KEEP -SHRA IN TAFS FOR KPIH AND
KIDA. HAVE KEPT VCSH FOR KBYI AND KSUN WITH MOST OF MOISTURE HAVING
PUSHED OFF TO THE EAST OF THOSE SITES. FOR MONDAY...SHOWERS AND
STORMS WILL STILL BE AROUND WITH MOST OF THE ACTIVITY OVER HIGHER
ELEVATIONS. STRONGER STORMS COULD STILL PRODUCE LOCALLY HEAVY RAIN
AND GUSTY WINDS WHICH COULD PUSH VIS/CIG INTO MVFR. OTHERWISE...VFR
CONDITIONS ARE STILL FORECAST. KEYES
&&
.FIRE WEATHER...MONSOON PUSH TODAY HAS KEPT CONDITIONS QUITE STABLE
BUT STORMS ARE STILL POSSIBLE AS SOME CLEARING TRIES TO WORK IN FROM
THE SOUTH. WILL KEEP THE RED FLAG WARNING FOR ZONES 409/412 BELOW
4500 FEET GOING DUE TO THIS POSSIBILITY. STRONGER STORMS...IF THEY
CAN GET GET GOING...MAY PRODUCE GUSTY ERRATIC WINDS AND LOCALLY
HEAVY RAIN. DURING THE NEXT 48 HOURS...MONSOON MOISTURE WILL
DIMINISH WHICH WILL LEAD TO LOWER PRECIP/STORM CHANCES. FOR
MIDWEEK...IT APPEARS RIDGING WILL TO LITTLE IF ANY STORM
DEVELOPMENT. THAT MAY CHANGE BY THE END OF THE WEEK...DEPENDING ON
THE TRACK OF THE NEXT STORM THAT MOVES ACROSS THE REGION. ONE MODEL
DATA SET SHOWS THE SYSTEM GRAZING NORTHERN AREAS...WITH SOME WIND
POSSIBLE FARTHER SOUTH. THE OTHER SHOWS THE SYSTEM MOVING RIGHT
INTO THE AREA AND POSSIBLY BRINGING MORE UNSETTLED WEATHER. STAY
TUNED. KEYES
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR IDZ409-412.
&&
Hazardous weather outlook, Aug 23, 3:13 AM MST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
413 AM MDT SUN AUG 23 2009
IDZ017>025-031-032-241015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
413 AM MDT SUN AUG 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
MONSOONAL MOISTURE SURGING ACROSS EASTERN IDAHO WILL ALLOW
SCATTERED SHOWERS AND WET THUNDERSTORMS TO BECOME NUMEROUS BY THIS
AFTERNOON ACROSS THE REGION. LOCALLY HEAVY RAINFALL...SMALL HAIL
AND WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THE STRONGEST STORMS.
ACTIVITY WILL CONTINUE THROUGH MIDNIGHT AND THEN BECOME ISOLATED
IN COVERAGE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONSOONAL MOISTURE WILL STICK AROUND THROUGH TUESDAY TO A LESSER
DEGREE. SHOWER AND THUNDERSTORM ACTIVITY WILL BE SCATTERED TO
ISOLATED AND PRIMARILY OVER THE HIGHER ELEVATIONS. DRIER WEATHER
ARRIVES MIDWEEK AND WILL KEEP THUNDERSTORM ACTIVITY MINIMAL INTO
NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Special weather statement, Aug 23, 2:21 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
321 PM MDT SUN AUG 23 2009
IDZ022-232215-
ONEIDA ID-CASSIA ID-
321 PM MDT SUN AUG 23 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
SOUTHWESTERN ONEIDA COUNTY IN SOUTHEAST IDAHO
UNTIL 415 PM MDT
AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CONANT TO 8 MILES
SOUTHWEST OF BLACK PINE TO 32 MILES SOUTH OF BLACK PINE..AND MOVING
NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
CONANT...
ALBION...
KEOGH...
MALTA...
BLACK PINE...
IDAHOME...
SUBLETT...
HEGLAR...
INTERSTATE 84 FROM THE UTAH BORDER NORTH TO THE INTERSTATE 86
INTERCHANGE...
LAT...LON 4238 11375 4252 11346 4258 11323 4200 11280
4199 11346
TIME...MOT...LOC 2119Z 229DEG 16KT 4225 11349 4197 11312
4156 11300
HUSTONSpecial weather statement, Aug 23, 2:53 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
353 PM MDT SUN AUG 23 2009
IDZ022>024-232245-
ONEIDA ID-POWER ID-BANNOCK ID-CASSIA ID-FRANKLIN ID-
353 PM MDT SUN AUG 23 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO
SOUTHWESTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO
CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
SOUTHEASTERN POWER COUNTY IN SOUTHEAST IDAHO
ONEIDA COUNTY IN SOUTHEAST IDAHO
UNTIL 445 PM MDT
AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTH OF
SNOWVILLE TO 8 MILES SOUTHWEST OF HOLBROOK TO 5 MILES WEST OF
SUBLETT..AND MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
HOLBROOK...
RIDGEDALE...
PLEASANTVIEW...
BUIST...CHERRY CREEK...MALAD CITY...
INTERSTATE 84 FROM THE UTAH BORDER TO SUBLETT...
LAT...LON 4207 11287 4235 11343 4276 11235 4236 11201
4199 11185 4199 11284
TIME...MOT...LOC 2151Z 245DEG 28KT 4175 11259 4211 11276
4234 11321
HUSTONFlash Flood, Bannock
- When
- August 23, 3:00 PM MST to 6:00 PM MST
- Where
- Bannock County, Pocatello to 2 mi WSW of Pocatello
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 42.870, -112.430
Heavy rain caused road flooding on South Fifth Avenue, Bannock Highway and Samuel and McDougall Streets.
Flash Flood, Bannock
- When
- August 23, 4:00 PM MST to 6:00 PM MST
- Where
- Bannock County, Pocatello to 2 mi WSW of Pocatello
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 42.870, -112.430
Heavy rain caused road flooding on South Fifth Avenue, Bannock Highway and Samuel and McDougall Streets.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Maine, August 23, 20091 death · 13 injured · 1 event
- Flash Flooding in New Mexico, August 23 to 24, 2009$80,000 · 3 events
- Hail and Damaging Winds in North Dakota, August 23 to 24, 2009$65,000 · 1 in hail · 7 events
- Damaging Winds in Texas, August 23, 2009$37,000 · 61 kt wind · 4 events
- Damaging Wind in Arizona, August 23, 2009$30,000 · 61 kt wind · 1 event
- Damaging Wind in South Dakota, August 23, 2009$20,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Montana, August 23, 20091.75 in hail · 13 events
- Flash Flooding in New York, August 23, 20095 events
- Flash Flooding in California, August 23, 20092 events
- Damaging Wind in New York, August 23, 2009$500 · 52 kt wind · 2 events
- Flash Flood and Damaging Wind in Nevada, August 23, 2009$3,000 · 50 kt wind · 2 events
- Hail and Damaging Wind in Texas, August 23, 2009$8,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194571, 194570.